Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Graphical convergence of sums of monotone mappings

Authors: T. Pennanen, R. T. Rockafellar and M. Théra
Journal: Proc. Amer. Math. Soc. 130 (2002), 2261-2269
MSC (2000): Primary 47H05, 78M99
Published electronically: March 6, 2002
MathSciNet review: 1896407
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper gives sufficient conditions for graphical convergence of sums of maximal monotone mappings. The main result concerns finite-dimensional spaces and it generalizes known convergence results for sums. The proof is based on a duality argument and a new boundedness result for sequences of monotone mappings which is of interest on its own. An application to the epi-convergence theory of convex functions is given. Counterexamples are used to show that the results cannot be directly extended to infinite dimensions.

References [Enhancements On Off] (What's this?)

  • 1. H. Attouch, Variational convergence for functions and operators, Applicable Mathematics Series, Pitman (Advanced Publishing Program), Boston, Mass.-London, 1984. MR 86f:49002
  • 2. H. Attouch, Viscosity solutions of minimization problems, SIAM J. Optim. 6 (1996), pp. 769-806. MR 97h:49041
  • 3. H. Attouch, A. Moudafi and H. Riahi, Quantitative stability analysis for maximal monotone operators and semi-groups of contractions, Nonlinear Anal. 21 (1993), pp. 697-723. MR 94i:47084
  • 4. H. Attouch, H. Riahi and M. Théra, Somme ponctuelle d'opérateurs maximaux monotones, Serdica Math. J., 22(1996), pp. 267-292. MR 98e:47083
  • 5. H. Attouch and M. Théra, Convergences en analyse multivoque et variationnelle, MATAPLI, 36(1993), pp. 22-39.
  • 6. H. Attouch and M. Théra, A general duality principle for the sum of two operators, J. Convex Analysis, 3(1996), pp. 1-44. MR 98k:47103
  • 7. H. Attouch and R. Wets, A convergence theory for saddle functions, Trans. Amer. Math. Soc. 280(1983), pp. 1-41. MR 85f:49024
  • 8. H. Attouch and R. J.-B. Wets, Qualitative stability of variational systems, I. The epigraphical distance, Trans. Amer. Math. Soc., 328(1991), pp. 692-729. MR 92c:90111
  • 9. J.-P. Aubin and H. Frankowska, Set-Valued Analysis, Birkhäuser, 1990. MR 91d:49001
  • 10. D. Azé, H. Attouch and R. J.-B. Wets, Convergence of convex-concave saddle functions: applications to convex programming and mechanics, Ann. Inst. H. Poincaré Anal. Non Linéaire 5 (1988), pp. 537-572. MR 90g:90118
  • 11. D. Azé and J.-P. Penot, Operations on convergent families of sets and functions, Optimization 21, 4(1990), pp. 521-534. MR 92b:49022
  • 12. G. Beer, Topologies on closed and closed convex sets, Mathematics and its Applications, 268, Kluwer Academic Publishing Group, Dordrecht, 1993. MR 95k:49001
  • 13. H. Brézis and A. Haraux, Image d'une somme d'opérateurs monotones et applications, Israel J. Math., 23(1976), pp. 165-186. MR 53:3803
  • 14. R. Glowinski, J.-L. Lions and R. Trémolières, Numerical analysis of variational inequalities, Studies in Mathematics and its Applications, 8, North-Holland Publishing Co., Amsterdam-New York, 1981. MR 83k:49014
  • 15. L. McLinden and R.C. Bergstrom, Preservation of convergence of convex sets and functions in finite dimensions, Trans. Amer. Math. Soc. 268 (1981), pp. 127-142. MR 84a:26006
  • 16. U. Mosco, Convergence of convex sets and of solutions of variational inequalities, Advances in Math. 3, 4(1969), pp. 510-585. MR 45:7560
  • 17. T. Pennanen, Dualization of generalized equations of maximal monotone type, SIAM J. Optim., 10(2000), pp. 809-835.
  • 18. S. Reich, The range of sums of accretive and monotone operators, J. Math. Anal. Appl. 68 (1979), pp. 310-317. MR 80g:47060
  • 19. R.T. Rockafellar, Local boundedness of nonlinear monotone operators, Michigan Math. J., 16(1969), pp. 397-407. MR 40:6229
  • 20. R. T. Rockafellar, Convex Analysis, Princeton University Press, 1970. MR 43:445
  • 21. R.T. Rockafellar, On the maximal monotonicity of subdifferential mappings, Pacific J. Math. 33(1970), pp. 209-216. MR 41:7432
  • 22. R.T. Rockafellar, On the maximality of sums of nonlinear monotone operators, Trans. Amer. Math. Soc., 149(1970), pp. 75-88. MR 43:7984
  • 23. R.T. Rockafellar and R. J.-B. Wets, Variational Analysis, Springer-Verlag, 1998. MR 98m:49001
  • 24. P. Tossings, Sur les zéros des opérateurs maximaux monotones et applications, Thèse d'Etat, Université de Liège, 1990.
  • 25. E. Zeidler, Nonlinear Functional Analysis and its Applications II, Springer-Verlag, 1990. MR 91b:47002

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 47H05, 78M99

Retrieve articles in all journals with MSC (2000): 47H05, 78M99

Additional Information

T. Pennanen
Affiliation: Department of Management Science, Helsinki School of Economics, PL 1210, 00101 Helsinki, Finland

R. T. Rockafellar
Affiliation: Department of Mathematics, Box 354350, University of Washington, Seattle, Washington 98195-4350

M. Théra
Affiliation: LACO, UPRESSA 6090, Université de Limoges, 123, avenue Albert Thomas, 87060 Limoges Cedex, France

Keywords: Maximal monotone operators, set-valued mappings, graphical convergence, epiconvergence, subdifferential
Received by editor(s): June 17, 2000
Published electronically: March 6, 2002
Additional Notes: The first author was supported by the Academy of Finland under grant No. 70468.
Communicated by: Jonathan M. Borwein
Article copyright: © Copyright 2002 American Mathematical Society